Missouri, 2015

Excessive Heat in Missouri, July 25, 2015

July 25, 2015 · NWS LSX · 8 events in 8 counties and zones

A hot and very humid air mass produced Heat Index values around 105 with high temperatures in the lower 90s.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A hot and very humid air mass produced Heat Index values around 105 with high temperatures in the lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 11:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 25, 11:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT JUL 25 2015

.UPDATE:
ISSUED AT 1245 PM CDT SAT JUL 25 2015

FIRST ROUND OF ACTIVITY HAS DIMINISHED. CLOUDS STARTING TO THIN
OUT SO SHOULD SEE TEMPERATURES AND HEAT INDICES RISE, AS WELL AS
INSTABILITY. STORMS THAT FIRE UP THIS AFTERNOON WILL BE SCATTERED
IN NATURE, SO JUST KEPT SLIGHT CHANCE/CHANCE POPS.

BYRD
&&

.SHORT TERM:  (THROUGH LATE THIS AFTERNOON)
ISSUED AT 515 AM CDT SAT JUL 25 2015

INITIAL CONVECTIVE COMPLEX IS ROLLING THROUGH MID MISSOURI AT
THIS TIME AND DROPPING SOUTH-SOUTHEAST. THIS CONVECTION IS
BEGINNING TO WEAKEN AS IT ENCOUNTERS A MORE STABLE AIRMASS
PRODUCED BY YESTERDAY EVENINGS CONVECTION OVER SOUTHERN MISSOURI.
MEANWHILE...A SECOND COMPLEX HAS WORKED INTO NORTHWEST MISSOURI
OVERNIGHT FROM N KS AND E NE. EXPECT THIS COMPLEX TO FOLLOW A
SIMILAR TREND AS THE FIRST COMPLEX...NAMELY TRACKING SOUTHEAST
WITH TIME AND GRADUALLY DIMINISHING AS IT PROPAGATES AWAY FROM LOW
LEVEL JET AND ENCOUNTERS A SOMEWHAT MORE STABLE AIRMASS.

SO BASED ON ABOVE THINKING...WE ARE ANTICIPATING THAT PRECIP
TREND FOR THE MORNING HOURS WILL BE FOR THE MOST WIDESPREAD
CONVECTION OVER NORTHERN SECTIONS OF THE CWA EARLY ON, WITH
STORMS PROPAGATING SOUTHEAST ACROSS THE FA WITH A GRADUAL DECREASE
OF INTENSITY AND COVERAGE WITH TIME.

LOTS OF UNCERTAINTY ABOUT LOCATION OF STORM REDEVELOPMENT THIS
AFTERNOON. AMS SHOULD BE PLENTY UNSTABLE AND THERE SHOULD BE ONE
OR MORE OLD OUTFLOW BOUNDARIES PRODUCED FROM THIS MORNINGS
CONVECTION, BUT FORECAST SOUNDINGS DO INDICATE A BIT OF CIN
ACROSS THE AREA. HAVE LEFT LOW CHANCE POPS IN ACROSS MOST OF THE
CWA, WITH THE HIGHEST POPS OVER NORTHERN SECTIONS OF THE FA WHERE
MODELS ARE HINTING AT SURFACE BOUNDARY DURING MAX HEATING.

HAVE NOT MADE ANY CHANGES TO HEAT ADVISORY AT THIS POINT.
OBVIOUSLY, THERE IS CONCERN THAT CONVECTION MAY LIMIT HEATING, AND
CURRENTLY SATELLITE PICS INDICATE LOTS OF THICK MID AND HIGH LEVEL
CLOUDS UPSTREAM. HOWEVER ITS STILL VERY EARLY IN THE DAY, AND LOTS
OF TIME FOR CLOUDS TO THIN IN TIME FOR AFTERNOON HEATING.

TRUETT

.LONG TERM:  (TONIGHT THROUGH FRIDAY)
ISSUED AT 515 AM CDT SAT JUL 25 2015

00Z RUNS ARE IN FAIRLY GOOD AGREEMENT THAT A FAIRLY ROBUST
SHORTWAVE WILL BE OVERTOPPING THE UPPER LEVEL RIDGE AND PUSHING
INTO THE MID MISSOURI VALLEY OVERNIGHT TONIGHT. RESULTANT FORCING
OF THE VERY UNSTABLE AND MOIST AIRMASS BY LOW LEVEL JET SHOULD
FUEL ANOTHER ROUND OF CONVECTION...WITH INITIAL DEVELOPMENT OVER
E NE/SW IA THAT SHOULD THEN GROW UPSCALE INTO AN MCS THAT WILL
TRACK SOUTHEAST AND INTO THE LSX CWA. SOLUTIONS DO VARY ON TRACK
OF THIS COMPLEX, BUT THINK GIVEN THE TENDENCIES OF NWP OUTPUT OVER
THE LAST WEEK OR SO BELIEVE THAT THE SOUTHERN SOLUTION OFFERED BY
WPC GUIDANCE MAY BE A VERY GOOD FIRST GUESS.

HEAVY RAIN APPEARS TO BE A GOOD BET ONCE AGAIN TONIGHT AND
POSSIBLY INTO EARLY SUNDAY SINCE PWATS ARE STILL PROGGED TO BE
AROUND 2 INCHES...AND THE ONLY REASON FOR NOT GOING OUT WITH A
WATCH AT THIS POINT WAS DUE TO UNCERTAINLY OF THE TRACK OF THE
COMPLEX. HOWEVER...DID INCLUDE A MENTION OF HEAVY RAIN IN
FORECASTS FOR THOSE AREAS IN THE CWA ROUGHLY ALONG AND NORTH OF
I70 IN MISSOURI.

OVERNIGHT COMPLEX...OR ITS REMNANTS...SHOULD ROLL ACROSS THE CWA
ON SUNDAY MORNING...WITH ADDITIONAL REDEVELOPMENT POSSIBLE IN THE
AFTERNOON AS AMS RECOVERS AND BECOMES UNSTABLE ONCE AGAIN.

HEAT HEADLINES MAY BE NECESSARY TOMORROW DEPENDING AGAIN ON
TIMING OF CONVECTION AND CLOUD TRENDS...AND IT MAY BE THAT THIS
WILL HAVE TO BE A LAST MINUTE CALL FOR TONIGHTS MID SHIFT.
HOWEVER...CRITICAL HEAT INDEX VALUES APPEAR LIKELY HEADING INTO
THE START OF THE WORK WEEK AS UPPER RIDGE INTENSIFIES OVER THE
AREA. WHILE AMS WONT BE TOTALLY CAPPED...THIS INTENSIFICATION OF
THE UPPER RIDGE SHOULD SHIFT THE RING OF FIRE CONVECTION "TRACK"
BIT FURTHER TO OUR NORTH AND EAST...AND PLACE OUR FA IN THE HEART
OF THE WARMER...AND VERY HUMID...AIR.

TONIGHTS MEDIUM RANGE SOLUTIONS ARE STILL INDICATING A FLATTENING
OF THE RIDGE BY THE MIDDLE OF NEXT WEEK WHICH SHOULD ALLOW A COLD
FRONT TO PUSH ACROSS THE AREA. A CHANCE OF STORMS WILL ACCOMPANY
THE COLD FRONT ACROSS THE REGION, BUT COOLER...LESS HUMID...AND
DRIER AIR IS FORECAST ACROSS THE MID-MISSISSIPPI VALLEY BY NEXT
THURSDAY AND FRIDAY.

TRUETT
&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT JUL 25 2015

WINDS HAVE BEEN HARD TO PIN DOWN DUE TO LEFT OVER AIRMASS FROM
MORNING CONVECTION. BUT SHOULD SEE SITES ALONG I70 CORRIDOR BECOME
SOUTHEAST TO SOUTH WHILE KUIN TO REMAIN NORTH OF A WEAK FRONTAL
BOUNDARY WITH WEST WINDS. THEN BY THIS EVENING WINDS TO BE LIGHT
AND VARIABLE MOST LOCATIONS. BEST CHANCES OF STORMS TO AFFECT TAF
SITES WILL BE IN THE OVERNIGHT HOURS, AFTER 06Z-09Z SUNDAY
TIMEFRAME. FOR NOW JUST HAVE VICINITY THUNDERSTORM MENTION IN.
THEN HAVE BREAK IN ACTIVITY AFTER MID MORNING ON SUNDAY WITH
SOUTHERLY WINDS.

SPECIFICS FOR KSTL:
WINDS HAVE BEEN HARD TO PIN DOWN DUE TO LEFT OVER AIRMASS FROM
MORNING CONVECTION. BUT SHOULD SEE SOUTHEAST WINDS IN METRO AREA
THROUGH THIS AFTERNOON. THEN BY THIS EVENING WINDS TO BE LIGHT
AND VARIABLE. BEST CHANCES OF STORMS TO AFFECT METRO AREA WILL BE
IN THE OVERNIGHT HOURS, AFTER 09Z SUNDAY. FOR NOW JUST HAVE
VICINITY THUNDERSTORM MENTION IN. THEN HAVE BREAK IN ACTIVITY
AFTER 16Z SUNDAY WITH SOUTHERLY WINDS.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOONE MO-CALLAWAY
     MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
     MONITEAU MO-MONTGOMERY MO-OSAGE MO-REYNOLDS MO-WARREN MO-
     WASHINGTON MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 4:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
557 AM CDT SAT JUL 25 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
557 AM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY AND TONIGHT. SOME OF THESE STORMS WILL BE STRONG TO
SEVERE...WITH THE MOST INTENSE STORMS PRODUCING HAIL AND STRONG
WINDS. HEAVY RAIN CAN ALSO BE EXPECTED.

HEAT INDEX VALUES OF AROUND 105 DEGREES ARE EXPECTED OVER PARTS OF
CENTRAL AND SOUTHEAST MISSOURI THIS AFTERNOON AND EARLY THIS
EVENING...AND A HEAT ADVISORY IS IN EFFECT FOR THESE AREAS. PLEASE
SEE THE HEAT ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER FROM LA GRANGE
TO MEREDOSIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY OVER PARTS OF THE AREA SUNDAY
MORNING...WITH ADDITIONAL CHANCES FOR STORMS SUNDAY AFTERNOON INTO
SUNDAY NIGHT. SOME STRONG TO SEVERE STORMS ARE POSSIBLE. HEAVY
RAIN WILL ALSO REMAIN A POSSIBILITY...ESPECIALLY SUNDAY MORNING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR MONDAY THROUGH
TUESDAY NIGHT....PRIMARILY ALONG AND EAST OF THE MISSISSIPPI
RIVER. A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT
AND THURSDAY BRINGING A CHANCE FOR STORMS TO MUCH OF THE AREA.

HEAT INDEX READINGS OF 100 TO 105 WILL BE POSSIBLE ACROSS MUCH OF
THE AREA SUNDAY AND MONDAY...WITH READINGS POSSIBLY REACHING 110
DEGREES IN A FEW LOCATIONS BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Excessive Heat, Gasconade

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Gasconade forecast zone
Reported by
COOP Observer
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Excessive Heat, Iron

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Excessive Heat, Reynolds

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Reynolds forecast zone
Reported by
COOP Observer
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
July 25, 12:00 PM CST to 6:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604604, 604605, 604606, 604607, 604608, 604609, 604610, 604611.